MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. PHASIX MESH; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. PHASIX MESH; SURGICAL MESH
Catalog Number 1190200
Medical Device Problem Codes Defective Device (2588); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Abscess (1690); Fistula (1862); Hematoma (1884); Necrosis (1971); Sepsis (2067); Drug Resistant Bacterial Infection (4553)
Date of Event 02/18/2017
Type of Reportable Event Serious Injury
Event or Problem Description
Per information provided by patient's attorney: on (b)(6) 2010 - patient was diagnosed with small bowel obstruction secondary to incarcerated umbilical hernia thereby underwent open repair with the implant of composix e/x mesh (device #1).Per operative notes, "the hernia sac was dissected free back to fascia.The sac was very thick walled of the fat in the preperitoneal space.The bowel was then reduced.A composix e/x mesh (device #1) was placed in the intraperitoneal space with ptfe side toward bowel and sutured.Then the defect was closed over this mesh." on (b)(6) 2016 - patient visited hospital for abdominal wall cellulitis thereby provided with medication.On (b)(6) 2017 - patient was diagnosed with enterocutaneous fistula and ventral hernia thereby underwent robotic assisted laparoscopic repair with explant of composix e/x mesh (device #1), implant of phasix mesh (device #2) and drainage of intraabdominal abscess.Per operative notes, "the area of fistula in the mid abdomen with large amount of adhesions were noted.The mesh was adhesed to the bowel with large opening consistent with area of fistula, underneath of the mesh large pocket of abscess and pus noted which was debrided.This area of small bowel was resected.A piece of phasix mesh (device #2) was used to repair the hernia and sutured in place." on (b)(6) 2017 - patient underwent needle enterostomy to drain the fluid collection.On (b)(6) 2017 - patient was diagnosed with intra-abdominal infection, cellulitis of right lower extremity and enterocutaneous fistula thereby underwent wound care.On (b)(6) 2017 - patient was admitted for sepsis, found to have mrsa bacteremia, new right lower quadrant enterocutaneous fistula developed at old enterocutaneous fistula site and left upper quadrant hematoma developed into a subcutaneous abscess with pus thereby underwent treatment.On (b)(6) 2017 - patient was diagnosed with left abdominal wall abscess thereby underwent debridement.On (b)(6) 2017 - patient had multiple follow-up visits for enterocutaneous fistula.On (b)(6) 2017 - patient visited hospital for preoperative assessment.On (b)(60 2017 - patient underwent laparotomy/closure of fistula.(note, per product identifiers provided two non-bd meshes were implanted whereas no op notes provided).Attorney alleged that the patient had abscess, fistulae, infection, mesh migration, pain, abdominal wall cellulitis and emotional injuries.
 
Additional Manufacturer Narrative
Based on the information provided, no conclusions can be made.Per medical records review, post implant of phasix mesh, patient was diagnosed with sepsis, fistula, infection, abscess, hematoma and necrosis thereby underwent medical/surgical intervention.The instructions-for-use supplied with the device lists fistula, infection and hematoma as possible complications.Regarding infection the warnings section states "if an infection develops, treat the infection aggressively.Consideration should be given regarding the need to remove the mesh.An unresolved infection may require removal of the mesh." review of manufacturing records confirms product was manufactured to specification.Note, the manufacturing date (15-aug-2016) is considered to be a best estimate.This emdr represents the phasix mesh (device #2).An additional supplemental emdr was submitted to represent the composix mesh ex (device #1).Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : not returned.

Brand Name
PHASIX MESH
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key21252813
Report Number1213643-2025-090040
Device Sequence Number18411395
Product Code OOD
UDI-Device Identifier00801741077678
UDI-Public(01)00801741077678(17)180828(10)HUAV0565
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K142818
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 01/28/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/28/2018
Device Catalogue Number1190200
Device Lot NumberHUAV0565
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/07/2025
Initial Report FDA Received Date01/28/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/15/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient Age59 YR
Patient SexFemale
Patient Weight106 KG